Indiana, 2001

Damaging Wind in Indiana, April 11, 2001

April 11, 2001 · NWS IND · 1 event in 1 county or zone

Emergency Manager reported an overturned semi south of Lafayette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Emergency Manager reported an overturned semi south of Lafayette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 11, 3:00 PM EST, 8 hours 55 minutes earlier.

Area forecast discussion, Apr 11, 3:00 PM EST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST WED APR 11 2001

FCST PRBLM THIS PACKAGE IS CHCS AND TIMING OF SVR WX TONIGHT...AND
TEMPS OVR NEXT FEW DAYS.

LATEST SFC ANALYS PLACES SFC LO OVR ERN KS WITH FNTL COMPLEX OVR THE
ERN PLAINS STATES. VORT MAX/UPR LO OVR N CNTRL KS PER SATELLITE
LOOPS. VIS SATELLITE INDICATES WIDESPREAD CLDS OVR CWA.

MDLS ARE IN GOOD AGREEMENT WITH SYNOPTIC FEATURES. MAIN DIFFERENCES
IN MSTR FIELDS EARLY AND TEMP FIELDS LATER. ETA/AVN IN CLOSER
AGREEMENT THAN NGM AND WL LEAN TOWARDS THE COMBO SOLN (INCLUDING MOS
POP AND TEMP VALUES).

SYSTEM OVR PLAINS IS FCST TO EJECT NEWD INTO NRN GRT LKS REGION THRU
THURSDAY. NO CONVECTION FIRING OVR CWA ATTM EVEN THO UNSTABLE (LI'S
-4) AND SHUD REMAIN DRY UNTIL ORGANIZED BAND OF TSRA WITH FNTL SYS
PROPOGATES INTO CWA THIS EVENING (NO TRIGGER AT THIS POINT). THERE
ARE SOME HINTS IN THE WND FIELD OF SHEAR...SO A SLIGHT CHC OF
TORNADIC ACTIVITY ERLY...THO STRNG WNDS (LO LVL WNDS UP TO 50
KTS)...MID LVL DRY AIR (APPARENT IN DRY SLOT OVR PLAINS) WUD POINT
TO DAMAGING WNDS AND HAIL AS MAJOR SVR WX THREAT. WND FIELD DOES
BECOME MORE UNIDIRECTIONAL ERLY EVENING HINTG THAT SUPER CELL
ACTIVITY OVR PLAINS WL CHG TO LN OF STORMS AS THEY DVLP INTO
INDIANA. LN OF STORMS SHUD REACH IN/IL BORDER AROUND 00-02Z...INDY
AREA BY 02-04Z AND ERN AREAS 04-06Z.

AFT LN OF TSRA PASS...DRY SLOT WORKS INTO AREA...SO SHUD CLR
OVERNIGHT. WK SUBSIDENCE OVR CWA THRU FRI NITE...SO NO PCPN. A BIT
COOLER AIR OVR AREA BEHIND FNT. TEMPS ABOUT 10 DEGREES COOLER (STILL
SBV NORMAL THO).

.IND...NONE
EDDY

In the hours before

Special weather statement, Apr 11, 10:59 PM EST, 56 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-120600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1059 PM EST WED APR 11 2001

...GUSTY WINDS OVER CENTRAL INDIANA OVERNIGHT...

STRONG...GUSTY WINDS WILL SPREAD OVER CENTRAL INDIANA
OVERNIGHT. SOUTH WINDS WILL BECOME SOUTHWEST 20 TO 30 MILES
PER HOUR...AND WILL OCCASIONALLY GUST TO 40 MILES PER HOUR.

AN AREA OF THUNDERSTORMS MOVING RAPIDLY NORTHEAST FROM
VINCENNES AND TERRE HAUTE...WILL REACH THE INDIANAPOLIS AREA BY
MIDNIGHT...AND THE KOKOMO AREA BY 100 AM. THE STORMS MAY
PRODUCE WIND GUSTS UP TO 50 MILES PER HOUR.

STRONG WINDS WILL BLOW LOOSE OBJECTS AROUND. DRIVING MAY BE
DIFFICULT.

The radar

The Indianapolis radar (KIND), 83 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tippecanoe

When
April 11, 11:55 PM EST to 11:56 PM EST
Where
Tippecanoe County, 8 mi S of Lafayette
Measured
52 kt (60 mph)
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
40.300, -86.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236758.